Alert archive / Iowa / Wind Chill Advisories in 2008

Wind Chill Advisory 12, NWS Des Moines, IA

December 20, 200824 counties in Iowa

NWS Des Moines, IA issued this wind chill advisory at Dec 20, 2008, 3:48 AM CST for 24 counties in Iowa. It took effect at Dec 20, 2008, 6:00 PM CST. It was in force for 34 hr.

The area

The counties it named.

The facts

Issued
Dec 20, 2008, 3:48 AM CST (09:48 UTC)
In effect from
Dec 20, 2008, 6:00 PM CST
Expired
Dec 22, 2008, 4:00 AM CST
In force
34 hr
Issued by
NWS Des Moines, IA
All 24 counties

Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Cass County, IA, Clarke County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Guthrie County, IA, Jasper County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 60 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.8 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2008-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2008-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Dec 20, 3:20 AM CST, 28 minutes earlier.

Area forecast discussion, Dec 20, 3:20 AM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
320 AM CST SAT DEC 20 2008

.SHORT TERM...TODAY
INVERTED SFC TROUGH EXTENDS FROM LOW IN WESTERN KS UP THE GREAT
PLAINS AT THIS HOUR...WITH A 500 MB LOW APPROACHING FROM SOUTHERN
CANADA. AS THE MID-LEVEL LOW MOVES INTO NORTH DAKOTA THROUGH THE DAY
THE SFC TROUGH WILL BE PUSHED EASTWARD...WITH GOOD LIFT AND MOISTURE
PRODUCING SNOW OVER THE UPPER MIDWEST. BULK OF THE SNOW IN OUR AREA
WILL BE ACROSS THE NORTH...WITH LIGHTER AMOUNTS CENTRAL AND SOUTH.
MORE SIGNIFICANTLY...AN ARCTIC HIGH SPILLING OVER THE HIGH PLAINS
AND INTO THE MIDWEST THIS AFTERNOON WILL RESULT IN A WIND SURGE ON
THE BACK SIDE OF THE INVERTED TROUGH...HAVING THE SENSIBLE EFFECT OF
A COLD FRONT WITH A GOOD PUSH OF WIND BEHIND IT. BETWEEN THE 2 TO 4
INCHES OF SNOW THAT WILL FALL ACROSS THE NORTH TODAY AND THE 7 TO 12
INCHES THAT WAS RECEIVED IN THE SAME AREA THURSDAY NIGHT/FRIDAY
MORNING...THERE WILL BE A LOT OF SNOW TO BLOW AROUND ONCE THE WINDS
PICK UP DURING THE MID/LATE AFTERNOON HOURS. BECAUSE EXPECTED NEW
SNOW AMOUNTS ARE BELOW WARNING CRITERIA AND LOWERED VSBYS IN BLOWING
SNOW ARE NOT EXPECTED TO BE PREVAILING 1/4SM OR LESS...HAVE OPTED TO
ISSUE A WINTER WEATHER ADVISORY FOR THE NORTH/NORTHWEST TODAY. WHILE
BLIZZARD CONDITIONS ARE POSSIBLE IN THIS AREA BEFORE 00Z...IT IS
LIKELY THAT THEY WILL NOT BE WIDESPREAD. AS FAR AS THE BEGINNING
TIME OF THE ADVISORY IT IS SOMEWHAT ARBITRARY BECAUSE SNOW WILL BE
BEGINNING IN OUR NORTHWEST WITHIN THE NEXT COUPLE OF HOURS...BUT IT
WILL BE LIGHT AND NOT BEGIN TO ACCUMULATE APPRECIABLY UNTIL LATER IN
THE MORNING...WITH THE WIND SURGE/BLOWING SNOW NOT COMING INTO PLAY
UNTIL AFTER NOON. WILL TAKE A KIND OF MIDDLE GROUND BETWEEN THESE
EFFECTS WITH AN ADVISORY BEGINNING AT 9 AM. THAT WILL GIVE PEOPLE A
COUPLE OF HOURS TO GET AROUND WHILE THE SNOW AND WINDS ARE
RELATIVELY LIGHT BEFORE THE ADVISORY KICKS IN. CONDITIONS WILL
WORSEN TONIGHT AS TEMPERATURES PLUMMET AND WINDS GRADUALLY INCREASE
FURTHER AND OVER A WIDER AREA.

.LONG TERM...TONIGHT THRU FRIDAY
ANY SNOWFALL WL TAPER OFF TO FLURRIES AND/OR A FEW SNOW SHOWERS THIS
EVENING AS FORCING PASSES TO THE EAST.  INITIAL SURGE OF COLD AIR
BEHIND FRONT WL SEE FIRST SURGE OF WINDS ACRS THE CWA.  MAY SEE A
LULL IN THE VERY STRONG WINDS FOR A PERIOD THIS EVENING WITH
CONDITIONS NOT AS BAD.  HOWEVER...A SECONDARY SURGE OF ARCTIC AIR WL
PUSH IN LATE TONIGHT INTO SUNDAY MORNING WITH VERY STRONG NORTHWEST
WINDS.  SOUNDINGS INDICATE A 3-4KFT MIXED LAYER WITH WINDS
INCREASING TO 50KTS+ AT TOP WITH 30-35KTS AT THE SFC BY 12Z ON
SUNDAY AT KMCW.  GIVEN THE FOOT OF SNOW IN NORTHERN IA ALONG WITH
THE NEW SNOW FROM TODAY AND THESE STRONG WINDS.  HAVE OPTED FOR A
BLIZZARD WARNING ACRS THE FAVORED FLAT/OPEN TERRAIN OF NORTH CENTRAL
IA TONIGHT INTO SUNDAY. EXPECT WORST CONDITIONS FROM 3 AM EARLY
SUNDAY MORNING TO 3 PM ON SUNDAY AFTERNOON WHEN WINDS SHOULD BE THE
STRONGEST.  VISIBILITIES LIKELY BE NEAR ZERO DURING THIS TIME WITH
SUBSTANTIAL DRIFTING OF SNOW ACRS HIGHWAYS WITH TRAVEL EXTREMELY
DIFFICULT IF NOT IMPOSSIBLE. WIND CHILLS WILL ALSO BE BITTERLY COLD
WITH VALUES FROM -25 TO -40 BELOW ZERO. JUST SOUTH AND EAST OF THIS
WARNING AREA...HAVE ISSUED A BLIZZARD WATCH.  THIS AREA WAS SOMEWHAT
OF A TRANSITION LOCATIONS FROM MIXED PCPN TO SNOW DURING THE LAST
STORM.  THERE IS GENERALLY 4 TO 6 INCHES OF SNOW COVER BUT IT IS A
BIT HEAVIER/CRUSTY.  REMAINDER OF CENTRAL AND SOUTHERN IA HAD
PRIMARILY FZRA/IP FROM LAST EVENT AND EXPECT LITTLE ADDITIONAL SNOW
TODAY...THEREFORE BLOWING SNOW MUCH MORE LIMITED.  HOWEVER...WIND
CHILLS WILL BE VERY COLD IN THESE LOCATIONS AND HAVE GONE WITH AN
ADVISORY FROM I80 CORRIDOR ON SOUTH FROM TONIGHT INTO SUNDAY FOR
PROLONGED PERIOD OF BITTERLY COLD WIND CHILLS.

THE WINDS ARE FORECAST TO BEGIN SUBSIDING ON SUNDAY EVENING AS HIGH
PRESSURE BUILDS INTO THE STATE.  TEMPS ON SUNDAY NIGHT WILL BE WELL
BELOW ZERO WITH MOST LOCATIONS FROM -10 TO -20 FOR AIR TEMPS AS
SKIES CLEAR AND WINDS SUBSIDE.  WL SEE WAA BEGIN ON MONDAY AS
SOUTHERLY WINDS DEVELOP IN RESPONSE TO INCREASING THICKNESSES AS
WESTERN TROF DEEPENS.  INITIAL SHORTWAVE ON MONDAY NIGHT ALONG WITH
STRONG LOW LEVEL JET AND INCREASING MOISTURE HELP TO PRODUCE SOME
LGT SNOW ACRS CNTRL/NORTHERN IA BY LATE MONDAY NIGHT.  THE THREAT OF
PCPN WL PERSIST INTO TUESDAY AND TUESDAY NIGHT AS SOUTHWEST FLOW
PERSIST AHEAD OF AN EJECTING SHORTWAVE.  SOME ACCUMULATING SNOWS MAY
ONCE AGAIN VISIT THE STATE...ESPECIALLY THE SOUTHEAST HALF.  LITTLE
CHANGE IN THE FORECAST BEYOND THIS POINT AS COLD WEATHER PERSISTS.

&&

.AVIATION...20/06Z
CIGS REMAIN MAINLY IN THE MVFR RANGE...WITH A FEW IFR OBSERVATIONS
ACROSS WESTERN SOUTHERN IOWA. EXPECT THE MVFR/LOCAL IFR CONDITIONS
TO CONTINUE THROUGH THE ENTIRE TAF PERIOD. UPPER LEVEL WAVE NEARING
THE AREA...WITH SNOW APPROACHING EASTERN SOUTH DAKOTA. THIS SNOW
WILL CONTINUE TO SPREAD EASTWARD IMPACTING MAINLY KFOD...KMCW...AND
KALO BY MID/LATE MORNING INTO THE AFTERNOON HOURS. CHANCE FOR BRIEF
PERIODS OF IFR/LIFR VSBYS WITH THE SNOW...WITH THE BEST CHANCE AT
KMCW SO HAVE INCLUDED A TEMPO GROUP FOR THOSE CONDITIONS THERE.
OTHERWISE BIG ISSUE WILL BE THE STRONG AND GUSTY NORTHWEST WINDS
EXPECTED BEHIND THE ARCTIC COLD FRONT BY THIS AFTERNOON INTO
TONIGHT. THIS WILL REDUCE VSBYS ACROSS THE NORTHERN TAF SITES WHERE
CONSIDERABLE AMOUNT OF SNOW FELL YESTERDAY AND THE NEW SNOW IS
EXPECTED. THEREFORE ANTICIPATE VSBYS DROPPING INTO THE IFR/LIFR
CATEGORY INTO TONIGHT...AND HAVE HIGHLIGHTED THIS WITH ONLY A 1SM
MENTION AT THIS TIME. HOWEVER IT IS HIGHLY LIKELY THAT NEAR BLIZZARD
CONDITIONS WILL BE PRESENT ACROSS NORTHERN IOWA...SO THE TAF SITES
MAY SEE VSBYS REDUCED TO A QUARTER MILE OR LESS AT TIMES SATURDAY
NIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY ALONG AND
NORTH OF A LINE FROM SAC CITY TO WEBSTER CITY AND HAMPTON 9 AM TO 6
PM TODAY.

BLIZZARD WARNING ALONG AND NORTH OF A LINE FROM SAC CITY TO WEBSTER
CITY AND HAMPTON 6 PM SATURDAY TO 6 PM SUNDAY.

BLIZZARD WATCH ALONG THE HIGHWAY 30 CORRIDOR AND WATERLOO AREA 6 PM
SATURDAY TO 6 PM SUNDAY.

WIND CHILL ADVISORY ALONG AND SOUTH OF THE INTERSTATE 80 CORRIDOR 6
PM SATURDAY TO 6PM SUNDAY.

&&

AVIATION/SHORT TERM...LEE
LONG TERM...COGIL
Hazardous weather outlook, Dec 19, 3:46 PM CST, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
346 PM CST FRI DEC 19 2008

IAZ004>007-015>017-023>028-033>039-044>050-202200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
346 PM CST FRI DEC 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY ALONG AND NORTH OF HIGHWAY 30.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL SNOW IS EXPECTED SATURDAY. ACCUMULATIONS WILL RANGE
FROM NEAR 4 INCHES ALONG THE MINNESOTA BORDER TO 2 INCHES NEAR THE
HIGHWAY 30 CORRIDOR. THE BIGGER HOWEVER WILL LIKELY BE BLOWING
AND DRIFTING SNOW OF THE SNOW SATURDAY NIGHT AND SUNDAY. AS THE
SYSTEM PULLS AWAY...A NORTHWEST WIND WILL INCREASE SHARPLY
REACHING SUSTAINED SPEEDS OF 25 TO 35 MPH ALONG WITH HIGHER GUSTS.
THE WIND COMBINED WITH FRESH SNOW COVER MAY PRODUCE NEAR BLIZZARD
CONDITIONS.

HAZARDOUS WIND CHILLS MAY ALSO DEVELOP SUNDAY NIGHT AS AN ARCTIC
SURGE OF COLD AIR PUSHES INTO CENTRAL IOWA. TEMPERATURES WILL BE NO
BETTER THAN THE SINGLE DIGITS ABOVE AND BELOW ZERO SATURDAY NIGHT
AND SUNDAY...AND THE SINGLE DIGITS AND TEENS BELOW ZERO SUNDAY
NIGHT. THESE BITTERLY COLD TEMPERATURES WILL COMBINE WITH THE
WINDS TO GENERATE WIND CHILLS FROM 20 BELOW TO 35 BELOW ZERO.

A WINTER STORM WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SNOW ACCUMULATIONS ARE ALWAYS ENCOURAGED AND APPRECIATED.

IAZ057>062-070>075-081>086-092>097-202200-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
346 PM CST FRI DEC 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY SOUTH OF HIGHWAY 30.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STORM SYSTEM PASSING TO THE NORTH WILL BRING THE POTENTIAL FOR
SOME LIGHT SNOW TO THE AREA SATURDAY. SNOWFALL AMOUNTS ARE
EXPECTED TO BE AN INCH OR LESS. AFTER THE STORM PASSES... A
NORTHWEST WIND WILL INCREASE TO 15 TO 30 MPH SATURDAY NIGHT AND
SUNDAY WITH HIGHER GUSTS. THIS MAY CAUSE SOME BLOWING AND
DRIFTING SNOW THOUGH CONDITIONS ARE NOT EXPECTED TO REACH BLIZZARD
CRITERIA. AN ARCTIC PUSH OF COLD AIR WILL MOVE INTO THE AREA ON
SUNDAY. HIGHS WILL ONLY BE IN THE SINGLE DIGITS ABOVE ZERO AND
THIS COMBINED WITH THE WIND WILL CREATE WIND CHILLS FROM 15 TO 20
BELOW ZERO.

HAZARDOUS WIND CHILLS MAY ALSO DEVELOP. TEMPERATURES WILL BE NO
BETTER THAN THE SINGLE DIGITS AND TEENS BELOW ZERO SUNDAY NIGHT.
THESE BITTERLY COLD TEMPERATURES WILL COMBINE WITH THE WINDS TO
GENERATE WIND CHILLS FROM 20 BELOW TO 30 BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SNOW ACCUMULATIONS ARE ALWAYS ENCOURAGED AND APPRECIATED.

FAB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 3:48 AM CSTBlizzard WatchDMXBlack Hawk, Boone, Bremer, Butler, Carroll, Crawford and 6 more11 hr
Dec 20, 3:48 AM CSTBlizzard WarningDMXBlack Hawk, Boone, Bremer, Butler, Calhoun, Carroll and 21 more38 hr
Dec 20, 3:48 AM CSTWinter Weather AdvisoryDMXAudubon, Calhoun, Carroll, Cass, Cerro Gordo, Crawford and 15 more14 hr

Nearby

Wind Chill Advisories in Iowa, 2008Every wind chill advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.